Viagra and Hearing Loss

Viagra (Sildenafil citrate) was introduced in 1998 and is one of the most popular medications in the history of medications. In fact, during the first three months that it was available in drugstores, doctors wrote almost 3 million prescriptions for the drug. In the past decade a few studies have been published (and FDA action taken) which concludes that there may be a link between viagra and hearing loss. However, Viagra may not be the sole culprit here. The medication is one of the so-called class of phosphodiesterase type 5 inhibitors (PDE-5i), which also includes Cialis and Levitra. The interesting thing here is, that class of drugs was originally being researched as a medication that could expand blood vessels, and after patients reported unusual “side-effects”, Viagra was discovered. The story of Viagra is actually a really interesting read, which you can check out here, written by one of the researchers on the team.

Timeline of the connection between Viagra & hearing loss

Prerelease/clinical trials: The incidence of hearing loss was low in clinical trials. The U.S. Food and Drug Administration (FDA) had found that five people out of a total of 25,000 using Viagra in clinical trials developed hearing loss. This is a relatively small number, which is why the warning about hearing loss was not so prominent at the time of approval.

1998: Viagra is approved by the FDA, commercially available, and quickly becomes one of the most popular medications of all time.

1998-2007: Cases begin to trickle in of a potential relationship between Viagra and hearing loss, prompting scientific studies.

Early 2007: A study led by Dr. McGwin, a professor of epidemiology at the University of Alabama at Birmingham, showed that there may very well be a relationship between hearing loss and Viagra. The results of the study showed that among 11,525 men over age 40, those who took Viagra or other phosphodiesterase type 5 inhibitors (PDE-5i), were twice as likely to also report hearing loss as were men who had not used the drugs.

Late 2007: The FDA began noticing more cases of hearing loss in people taking Viagra and other ED drugs (Levitra and Cialis). The FDA announced labeling changes for PDE-5i medications so that the risk of hearing problems was more prominently displayed. This action was taken after several case studies that linked PDE-5i use and sudden hearing loss were reported. Here is a link to the actual announcement made by the FDA.

As it stands today: The official word on this topic today varies slightly, but the general consensus seems to be very close to the text posted below, by drugs.com.

“Physicians should advise patients to stop taking PDE5 inhibitors, including Viagra, and seek prompt medical attention in the event of sudden decrease or loss of hearing. These events, which may be accompanied by tinnitus and dizziness, have been reported in temporal association to the intake of PDE5 inhibitors, including Viagra. It is not possible to determine whether these events are related directly to the use of PDE5 inhibitors or to other factors.”

So should you stop taking Viagra?

You should talk to your doctor about it as there may be natural alternatives or other medications. For instance there are reports of some patients experiencing side effects with one of the three drugs, but not with the others. In addition, you should increase your awareness of any changes in your hearing and have a hearing test done annually to track any changes that may be occuring.

Have you experienced hearing loss or ringing in the ears while taking Viagra, Cialis, or Levitra? Please share your experience in the comments section below.

If you’d like a free phone consultation with a licensed hearing provider, please feel free to call us at 800-731-6794.

Leave a comment